Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 96, NWS Blacksburg, VA

May 31, 2008Rockingham County, Stokes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 31, 2008, 3:36 PM EDT for Rockingham County, Stokes County, North Carolina. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2008, 3:36 PM EDT (19:36 UTC)
Expired
May 31, 2008, 4:30 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Rockingham County, NC, Stokes County, NC

The radar

The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:00 PM EDTHAIL 0.885 Sw Bethany, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
684 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 311935
SVRRNK
NCC157-169-312030-
/O.NEW.KRNK.SV.W.0096.080531T1936Z-080531T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
  SOUTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 430 PM EDT.

* AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WALNUT COVE...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WALNUT COVE...
  PINE HALL...
  BELLEWS LAKE...
  ELLISBORO...
  BETHANY...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR CENTRAL VIRGINIA.

LAT...LON 3625 8020 3639 8021 3642 7952 3623 7953
TIME...MOT...LOC 1936Z 270DEG 22KT 3631 8010

$$
3 follow-up statements
000 
WWUS51 KRNK 312000
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 PM EDT SAT MAY 31 2008

NCC157-169-312030-
/O.CON.KRNK.SV.W.0096.000000T0000Z-080531T2030Z/
ROCKINGHAM NC-STOKES NC-
359 PM EDT SAT MAY 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHEASTERN STOKES AND SOUTHERN ROCKINGHAM COUNTIES...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BELLEWS LAKE...OR NEAR BELEWS CREEK...MOVING EAST AT 25
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
INTELLIGENCE...BETHANY...MONROETON...LAWSONVILLE AND REIDSVILLE.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. 

IF THREATENING WEATHER APPROACHES...PLEASE ACT QUICKLY AND MOVE TO A 
PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL 
INTERIOR ROOM.

LAT...LON 3625 8010 3636 8001 3642 7952 3623 7953
TIME...MOT...LOC 1959Z 270DEG 22KT 3628 7995

$$

WERT
000 
WWUS51 KRNK 312014
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT SAT MAY 31 2008

NCC169-312024-
/O.CAN.KRNK.SV.W.0096.000000T0000Z-080531T2030Z/
STOKES NC-
414 PM EDT SAT MAY 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STOKES COUNTY IS
CANCELLED...

LAT...LON 3625 8001 3632 8002 3635 7992 3642 7952
      3624 7953 3623 7954
TIME...MOT...LOC 2014Z 270DEG 22KT 3627 7981

$$

NCC157-312030-
/O.CON.KRNK.SV.W.0096.000000T0000Z-080531T2030Z/
ROCKINGHAM NC-
414 PM EDT SAT MAY 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHERN ROCKINGHAM COUNTY...

AT 412 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED NEAR BETHANY...OR 10 MILES SOUTH OF
WENTWORTH...MOVING EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MONROETON...LAWSONVILLE AND REIDSVILLE.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LAT...LON 3625 8001 3632 8002 3635 7992 3642 7952
      3624 7953 3623 7954
TIME...MOT...LOC 2014Z 270DEG 22KT 3627 7981

$$

WERT
000 
WWUS51 KRNK 312028
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EDT SAT MAY 31 2008

NCC157-312038-
/O.EXP.KRNK.SV.W.0096.000000T0000Z-080531T2030Z/
ROCKINGHAM NC-
428 PM EDT SAT MAY 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ROCKINGHAM COUNTY
EXPIRES AT 430 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3625 8001 3632 8002 3635 7992 3642 7952
      3624 7953 3623 7954
TIME...MOT...LOC 2028Z 270DEG 22KT 3627 7970

$$

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:50 PM EDT, 46 minutes earlier.

Area forecast discussion, May 31, 2:50 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT SAT MAY 31 2008

.SYNOPSIS...
A COLD FRONT WILL SLIDE SOUTH THROUGH THE AREA THIS EVENING AND
INTO THE SOUTHEAST STATES SUNDAY. HIGH PRESSURE BUILDS IN FROM THE
NORTH FOR MONDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
CONVECTION HAS BEEN SLOW TO DEVELOP SOUTH THIS AFTERNOON GIVEN WELL
MIXED WESTERLY FLOW AND LOWERING DEWPOINTS. HOWEVER EXPECT WILL SEE
SOME SCATTERED COVERAGE WITH OLD OUTFLOW MOVING ACROSS THE MOUNTAINS
ATTM AND THEN LATER THIS AFTERNOON AS MID LEVEL TROF TO THE NW
FINALLY ARCS SE. HOWEVER TIMING OF WHEN DEEP MIXING RELAXES AND HOW
MUCH LIFT IS LEFT IN QUESTION ESPCLY WITH POTENTIAL TO SEE TSRA
EVENTUALLY JUMP TO LEE TROF EAST OF THE BLUE RIDGE. FOR NOW WILL
CONTINUE TO TREND TOWARD THIS SCENARIO OF HIGHER POPS NW AND FAR
EAST AND ONLY LOW CHANCES IN BETWEEN GIVEN DOWNSLOPE. FRONT WILL
START TO SAG IN FROM THE NORTH LATE BUT LIKELY STILL BE ACROSS THE
NORTHERN ZONES BY MORNING. APPEARS BEST LIFT OVERNIGHT WILL SLIDE TO
THE SE BUT WILL STILL HAVE TO WATCH FOR ANOTHER WEAK WAVE TO SLIDE
SE INTO THE WESTERN ZONES LATE. THUS RUNNING WITH MAINLY CHANCE POPS
THIS EVENING THEN TAPERING TO DRY OUT EAST LATE. PLAYED TEMPS ON THE
MILD SIDE WITH MOST IN THE 60S EXCEPT NW WHERE SOME 50S POSSIBLE
UNDER WEAK DRY ADVECTION.

PRECIP REMAINS IFFY ON SUNDAY WITH THE COLD FRONT LINGERING JUST
SOUTH AND PIECES OF S/W ENERGY RIDING INTO THE AREA IN CONTINUED NW
FLOW ALOFT. THINK BEST COVERAGE LIKELY ACROSS THE SOUTHERN THIRD PER
BETTER AFTERNOON INSTABILITY ALONG THETA-E GRADIENT WHILE MAY GO DRY
OVER THE NE. WILL CONTINUE MID CHANCE POPS SOUTH FOR NOW AND KEEP
20/30 REGIME UP NORTH OTRW PC. TEMPS A BIT COOLER THAN TODAY PENDING
CLOUDS/SHRA BUT STILL 80-85 EAST AND 74-80 WEST.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
I HAVE LEANED TOWARD THE NAM...AND KEPT POPS TO LOW CHC OR
SLIGHT CHC SUN NIGHT OVER THE WEST/SOUTHWEST AS ANOTHER WAVE
PASSES BY OVER THE TN VLY.

HIGH PRESSURE SETTLES IN MONDAY WITH LESS HUMID. A WARM FRONT
SHIFTS NORTH ACROSS THE OHIO/TENNESSE VALLEY TUESDAY WITH THE
NAM/00Z ECMWF BRING THE NEXT SHOT OF THUNDERSTORMS FOR US DURING
THE DAY...ESPECIALLY OVER THE WESTERN HALF OF THE CWA.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
FRONT WILL BE WAVERING AROUND OUR FORECAST AREA INTO THURSDAY
NIGHT BEFORE RIDGE BUILDS IN EARNEST FRI-SAT. THIS WILL KEEP THE
THREAT OF SHOWERS/STORMS AROUND FOR MOST OF THE PERIOD...DROPPING
TO TYPICAL SUMMERTIME ATMOSPHERE TOWARD THE WEEKEND. FOLLOWED
HPC/00Z ECWMF BLEND FOR THIS PERIOD.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SHOWERS AND THUNDERSTORMS SHOULD SLOWLY INCREASE ACROSS THE AREA
FROM NORTH TO SOUTH INTO LATE THIS AFTERNOON AS A COLD FRONT SAGS
TOWARD THE REGION. THIS CONVECTION SHOULD EVENTUALLY JUMP INTO A
LEE TROUGH EAST OF THE BLUE RIDGE. HOWEVER MOST CIGS/VSBYS THRU
THE AFTERNOON BE VFR...WITH SUB-VFR TEMPORARY AND ASSOCIATED WITH
HEAVIER CONVECTION. GUSTY WEST WINDS WILL ALSO PERSIST THRU LATE
THIS AFTERNOON WITH SOME GUSTS TO 25-30 KTS LIKELY.

THE FRONT LAGS TO THE NORTH OVERNIGHT...LIMITING ADVECTION OF DRY
AIR UNTIL LATE ESPCLY NORTH OF LWB-LYH. THIS COULD LEAD TO WIDE
SPREAD MVFR FOG ACROSS THE AREA WITH LIFR VISIBILITIES IN MOUNTAIN
VALLEYS. ANOTHER WAVE OF ENERGY ALONG THE SFC FRONT SUNDAY WILL
BRING THE THREAT OF MORE SHOWERS AND THUNDERSTORMS TO THE AREA.
THE FRONT WILL FINALLY PUSH SOUTH OF THE REGION SUNDAY NIGHT.

HIGH PRESSURE WILL DOMINATE THE AREAS WEATHER MONDAY...THEN YET
ANOTHER FRONT TUESDAY NIGHT OR WEDNESDAY WILL BRING ANOTHER ROUND
OF SHOWERS AND TSTMS BEFORE HIGH PRES FINALLY BUILDS IN FOR
MID/LATE WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH
SHORT TERM...JJ/WP
LONG TERM...JJ/WP
AVIATION...DS/JH/JJ
Hazardous weather outlook, May 31, 3:32 PM EDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT SAT MAY 31 2008

VAZ047-011945-
BUCKINGHAM-
332 PM EDT SAT MAY 31 2008

...TORNADO WATCH 403 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

NUMEROUS THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD FRONT THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS WILL LIKELY BE
SEVERE...WITH DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

VAZ019-020-023-024-034-035-045-046-011945-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-
APPOMATTOX-
332 PM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD
FRONT THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME
OF THESE STORMS COULD BE SEVERE...WITH DAMAGING WINDS OR LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001>006-018>020-VAZ007-009>018-022-032-033-043-044-058-059-
WVZ042>045-011945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ROANOKE-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-
HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
332 PM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD
FRONT THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME
OF THESE STORMS COULD BE SEVERE...WITH DAMAGING WINDS OR LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.